| Catalog Number |
10204191 |
| Medical Device Problem Codes |
Fracture (1260); Off-Label Use (1494)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
09/30/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that during a total ankle replacement surgery, a 5.0mm dia bone pin was inserted into the cut tibial fragment to aid in removal; while the surgeon was levering the bone pin to remove the fragment, the bone pin snapped in half.One piece remained attached to the driver handle and the other remined in the tibial fragment that was subsequently removed without further issue.None of the pieces fell inside the wound.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
Additional Manufacturer Narrative
Internal complaint reference: case- (b)(4).This complaint was opened by smith+nephew to document a product problem associated with a smith+nephew device.The reported problem relates to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection revealed that one piece of dia bone pin was returned.The product was visually evaluated and almost the entire threaded section was missing from the product.The missing piece was not returned.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed part number over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Device mishandling or misuse such as levering the bone pin to remove the tibial fragment to attempt removal are documented within the complaint management system to facilitate failure monitoring and trending.Surgical technique for the system explicitly instructs to not lever the bone pin.Based on the nature of the failure reported and the low risk of the complaint, no further investigation is required nor updated to instructions for use and surgical technique.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.